Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Two Weeks of Crestor and I'm in hell
    avatar
    chessiepk posted:
    I was on Crestor for two weeks and now have been off of it for a week. I am in such pain and it keeps getting worse. I hope to God that this is not permanent. I can barely function these days. I cannot sleep at night because of the pain. I had just started walking a vigorous hour at lunch and I can't do it any more. My jaw is in such pain that I can barely open my mouth to eat. I will risk the plaque build up without being on a statin after this. Quality of life counts for something. I will be 50 this month and I felt wonderful until I started taking Crestor. I just hope this goes away...and soon.
    Reply
     
    avatar
    Haylen_WebMD_Staff responded:
    I'm sorry you are in so much pain! Have you visited your doctor to address the symptoms? Hopefully you can get relief soon - walking an hour at lunch is a great non-medication way to lower cholesterol.

    Here is a link to the WebMD Health Center that will give you additional non-drug ideas to lower your cholesterol:
    WebMD Cholesterol Center

    Please check back in - I hope you are able to celebrate and enjoy your 50th!

    Haylen
     
    avatar
    billh99 responded:
    You need to report this to your doctor and have blood work done. There are is a very rare, but serious reaction that can occur and it will show up in your blood work.

    And also ask for a vit D level test. I know several doctors that test for vit D levels before putting people on statins and raising them if they are low. They have very, very few that can't tolerate statins.
     
    avatar
    bobby75703 responded:
    Your experience with a statin drug is very much like what happened to my Boss, and my flight instructor, several friends, my neighbor, and several clients. It seems I can't go very long without bumping into another person who has been adversely effected by statins.

    The good news is most people fully recover. It may take time. Rarely is statin damage permanent, but It can happen.

    The blood test Bill might be referring to is called a CK test. The CK test checks for muscle enzymes in the blood. If elevated this shows muscle cell destruction. However its important to note CK can be normal in the presence of statin damaged muscle.

    The one true test to confirm muscle damage from a statin is a muscle biopsy. But that may not be necessary since most people do recover from statins.

    Hang in there. You will get better.

    Bobby
     
    avatar
    chessiepk replied to billh99's response:
    Interesting. I had a Vitamin D deficiency on my last check up in May. I am currently on Vitamin D supplements. I have no idea what correlation this has to statins though.
     
    avatar
    chessiepk replied to bobby75703's response:
    Yes, I had the CK test done yesterday and it came back normal. I'm still in a whole lot of pain, however. It is 3:40AM and I'm on my 7th sleeless night. My doctor says that I shouldn't listen to the blogs about statins; tht they are filled with misinformation. I told him, just the same, I will not be going back on a statin again. IN the meantime, I want him to presccribe me a heavy duty pain medication so I can at least get some sleep.
     
    avatar
    bobby75703 replied to chessiepk's response:
    Chessie, I understand the aches and pains you are feeling. Been thru it myself on a cholesterol lowering drug. Been thru the sleepless nights.

    Its well documented in the medical literature that people with underlying metabolic deficiencies are at higher risk for muscle aches and pains with statins. Conditions such as hypothyroidism and other endocrine deficiencies are cited.

    I do believe Bill is correct about Vitamin D deficiency being another metabolic deficiency that places statin users at higher risk.

    "I have no idea what correlation this has to statins though."

    My theory as to why people with underlying deficiencies encounter problems with statins is the "The straw that breaks the camel's back" theory.

    Statins themselves induce a metabolic deficiency of the mevalonate pathway in the liver by inhibiting it. This pathway delivers LDL cholesterol which plays an important role in muscle and nerve health. But the statin also blocks other important products such as CoQ10 and other life giving downstream products.

    My belief is, if a person already has a deficiency, by taking a statin we double stack one deficiency upon another, and it becomes the straw that breaks the camels back. The human body crashes.

    I know its hard right now Chessie, but I want to encourage you time will help you get better. I wish you the best.

    Bobby
     
    avatar
    bobby75703 replied to chessiepk's response:
    I forgot to ask. Why did your Doctor put you on Crestor in the first place?
     
    avatar
    BondStreet responded:
    Try coenzyme Q10 It worked for me
     
    avatar
    luvtogolf responded:
    The same thing happened to me on Crestor. I didn't realize it was the Crestor when the pain started. I went off statins for a while until my doctor convinced me to try Livalo, 2mg every other day. My pain was in my neck and legs. I even went to the hospital it was so bad. The Livalo has less side effects.
     
    avatar
    agewelltoday responded:
    If I were in your shoes, I would start learning everything I could about cholesterol values and statins. Have you tried changing your diet and increasing your exercise. Watch "Forks over Knives" for a real insight into US diseases and medical management. If the drug tells your body "no" - listen to your body and look for another solution. Don't be a victim of the tendency to over prescribe a statin as the only solution to the problem. Good luck.
     
    avatar
    agewelltoday replied to billh99's response:
    The latest research shows that not all people who have a reaction in their muscles will show markers of muscle damage in their blood work.... caution should be exercised in depending only on blood work.
     
    avatar
    bhrlocal replied to chessiepk's response:
    People who have muscle pain on statins, even if the CK is normal, have been shown in studies to have muscle biopsies that show muscle damage. I recommend my book, just published by Simon & Schuster: The Truth About Statins: Risks and Alternatives to Cholesterol-Lowering Drugs.
    Barbara Roberts, MD
     
    avatar
    spinealign responded:
    I have know several people that had similar problems. I avoided statins for that very reason. Now, I have been compelled to take statins due to advancing arteriosclerosis and have been doing so for five months without side effects. When discussing this topic with a pharmacist friend, he said he had suggested to those coming for their script to take CoEnzyme Q10. Notably, those that did reported back to their primary and/or cardiologist the pain and swelling decreased significantly. Apparently, the statins cause a decrease in CoQ10 which leads to the symptoms of pain and inflammation.
     
    avatar
    chessiepk replied to bobby75703's response:
    My cholesterol is extremely high...285


    Featuring Experts

    There are no Expert stories for this community right now

    Helpful Tips

    The anti-inflammatory effects of statins
    Nicely worded; The anti-inflammatory action of statins is recognized as one of the most effective treatments for atherosclerosis and ... More
    Was this Helpful?
    1 of 2 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.